Polyhedral resolutions of algebraic varieties. (English) Zbl 0602.14012

In this paper, a method of constructing smooth simplicial resolutions which are small is described. (These resolutions are used to compute the mixed Hodge structure of complex projective varieties.)
Let X be an algebraic variety, \(\Sigma\subset X\) the singular locus and \(\pi: \tilde X\to X\) a resolution of singularities. Then the abstract mapping cylinder \(C(\pi)=[\tilde X\leftarrow {\tilde \Sigma}\to^{\pi}\Sigma]\), \({\tilde \Sigma}=\pi^{-1}(\Sigma)\), is a simplicial space over the unit interval \(I^ 1=[0,1]\). Although the singular locus of \(X| I^ 1:=C(\pi)\) may not be empty, it must be of smaller dimension than the singular locus of \(X| I^ 0:=X\). Therefore the main idea is to go on by induction in order to construct a smooth simplicial resolution. Suppose \(X| I^ p\), \(p\geq 1\), has been constructed with \(X| \{0\}\times I^{p-1}\) smooth and \(AX| I^ p\) epimorphic, \((AX)_{\sigma}=X_{\sigma}\), \(\sigma \not\in \{0\}\times I^{p-1}\), and \((AX)_{\{0\}\times \sigma}=im(X_{I^ 1\times \sigma}\to X_{\{0\}\times \sigma})\). Then one can show that a birational morphism \(\pi: (^{\sim})| I^ p\to AX| I^ p,\) \((^{\sim})\) smooth and epimorphic, exists. Thus it is possible to construct an adequate resolution \(\pi_ p: \tilde X| I^ p\to X| I^ p\) such that \(X| I^{p+1}:=C(\pi_ p)\) satisfies the two conditions above. At least, this process stops after \(n=\dim (X)\) steps and one obtains a smooth simplicial resolution.
Reviewer: M.Heep


14E15 Global theory and resolution of singularities (algebro-geometric aspects)
14A10 Varieties and morphisms
55U10 Simplicial sets and complexes in algebraic topology
14C30 Transcendental methods, Hodge theory (algebro-geometric aspects)
Full Text: DOI


[1] James A. Carlson, Extensions of mixed Hodge structures, Journées de Géometrie Algébrique d’Angers, Juillet 1979/Algebraic Geometry, Angers, 1979, Sijthoff & Noordhoff, Alphen aan den Rijn — Germantown, Md., 1980, pp. 107 – 127.
[2] Pierre Deligne, Théorie de Hodge. II, Inst. Hautes Études Sci. Publ. Math. 40 (1971), 5 – 57 (French). Pierre Deligne, Théorie de Hodge. III, Inst. Hautes Études Sci. Publ. Math. 44 (1974), 5 – 77 (French).
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.